Not sure if this is a question that can be asked in GQ or not but thought I’d give it a try. For years I’ve had chronic problems sleeping. I have a very hard time getting to sleep and a hard time staying asleep once I finally do fall asleep. About a year and a half ago my doctor suggested I use Ambien, a sleep aid. I had tried some other sleep aids but either had problems (like racing heart with one type…or mostly that they didn’t seem to work at all on me) or they were to expensive. Ambien seemed to work perfectly.
Anyway, my doctor was giving me (according to him) the lowest dose you can buy and he told me that the chances of dependency were minimal. Even so, I try to only take it when I really NEED to sleep (usually during the week).
About a week ago my latest prescription ran out and I have been unable to get in to see the doctor to get it refilled. Additionally, since my prescription ran out I haven’t been able to sleep more than an hour or two a night. I never remember having THIS much trouble sleeping and I’m wondering…am I totally dependent on this stuff? I don’t seem to be having any other ill effects (though not sleeping at all has me a bit frazzled)…I don’t feel any kind of need for the drug or anything like that (having had some drug dependency issues in the past I’m well aware what it feels like). But…it seems that without it I sleep even worse than I did before I started taking it.
I intend to talk to my doctor about this when I see him, but thought I’d ask here to see if anyone else had any thoughts on it.
If this subject is wrong for GQ, Mods feel free to lock the threat and shut it down.
Though it doesn’t appear you are asking for a physicians advice I feel it necessary to at least say: IANA M.D.
I believe one of the side effects of taking ambien is exactly what you describe - I’m sure you can dig around on their website for that info. On a personal note I too have had an issue or two with imbibing my fair share of substances for sleep and in the years past have since made some life changes [I began to meditate much more] and take an occasional Benedryl to sleep. As far as I know there are no dependancy issues with antihistimine and it’s fairly innocuous.
I’m sure a doc will stumble along sooner or later to possibly offer some nonofficial advice… I would however, consult your doc about the symptoms as soon as you can.
I take an antidepressent that, as a side effect, enables me to sleep. Without it, I get no sleep at all, or very little, plus being very strung-out during the day. I’ve been taking this for a couple decades now, and don’t care whether this qualifies as an addiction. So what if it does? It gets me the sleep I need, without having to increase the dosage.
I take Ambien for a sometimes semi serious bouts of insomnia. What you are describing is exactly my problem with Ambien. The night I take it I sleep like a baby (I wake up every hour wanting a breast in my mouth?*) But it sometimes takes me days to get back to my normal sleep patterns. My MD told me that it is a known side effect. My advice is do what I do, take it when you REALY need it and be prepared for the side effects. Again please keep in mind it is a bad idea to take medical advice from a guy selling cell phones in the mall.
*Sorry for the joke, I hope it was not to bad for GQ
I’ve taken Ambien in the past - the recommendation (by Restless Legs specialists in the context of “i’m not prepared to go the dopamine agonist route quite yet”) was to use it nightly for 2 weeks to see if it made a difference, then just use it on occasion as needed.
Personally I found it had too long a half-life for me - I was too zoned out the next day - and I had a hell of a rebound effect even when I’d only taken it for a single night. Either I’d be up until 3 AM, or drifting in a light, miserable near-sleep for hours. So if I “needed” it (RLS really bad that evening, or sleep was disrupted for some reason the previous night and I needed to be sure I slept soundly) I had to weigh the costs of using it - basically could I be prepared to have a crappy night’s sleep the next night, or was I prepared to use the stuff for several nights in a row until I could handle a crappy night sleep (i.e., the weekend where I didn’t have to be coherent the next day).
Anyway - your description of your sleeplessness doesn’t sound unreasonable after so long on the stuff (it wasn’t clear to me whether you’d used it every day during the past year or more, or just fairly frequently).
Some things to ask the doc:
Does s/he see any problem with you simply continuing to use Ambien (or another product) essentially indefinitely?
Would the doc be willing to phone in a prescription for a week or two worth of the meds until you can get in to the office?
Might it be appropriate to use another product short-term while your brain chemistry “resets” and gets off the Ambien?
My WAG is that your brain will indeed reset so that you’re sleeping no worse than you would have if you hadn’t used the Ambien.
Dependency - of whatever sort - is certainly common enough with sleeping aids. There’s even a term: “hypnotic dependent syndrome” IIRC (I was once diagnosed with this by a doctor at a sleep clinic. As the doctor in question had never met me but made the dx based on my sleep study “results”, and I had at that point never used a sleeping pill so the diagnosis was as likely as, say, prostate cancer, this pissed me off).
Thanks all for the responses. I am scheduled to see the doc on Friday and I have some good stuff to ask him then. It seems that from reading the thread that my reaction is not uncommon at all. I usually take the Ambien about 5 times a week (Sunday through Thursday) and skip the weekends, but maybe I’ll start switching to every other day starting Sunday…it will be one of the questions I will ask the doc. So far he seems to be happy with my consumption and hasn’t mentioned taking me off of them for any reason…and I have to admit that of all the sleep aids I’ve tried this one works best for me. I don’t get any of the zoning out or other effects mentioned by a few other posters…besides the effect of not being able to sleep at all now that I’ve been off it over a week (doesn’t look promising for sleep tonight either unfortunately).
Long term use of Benadryl as a sleep aid can result in rebound issues with difficulties falling asleep. Not too common, but as the nice commercials for sleep aids say, dependency IS a possibility with any sleep aid. Benadryl can also result in day-time drowsiness and “zoning out” well into the day after you wake up.
As for the OP, it’s really an issue you should talk to your doctor about. It sounds like you were having some major sleep issues prior to taking Ambien, and it may be you need something to get reliable sleep. I am not a doctor, but off the top of my head you may have choices such as either long term use of Ambien (which you most definitely would need to discuss with the doctor) or alternating Ambien with something else.
Ambien is Zolpidem, also has the trade name Stilnoct.
Although it is not a benzodiazepine, is is a related sedative hypnotic.
There are studies out there that show that the phenomonon of rebound insomnia (inability to sleep on discontinuation of the medication) is similar with BDZs versus Zolpidem and related drugs such as Zopiclone and Zaleplon. You appear to be suffering from rebound insomnia.
You have developed a tolerance to the medication with rebound insomnia as a withdrawal symptom. Rebound insomnia disappears over time as your brain gets used to being without the sedatives.
Sleeping tablets ideally SHOULD NOT be used long-term as all of them have the potential for dependence. In the UK doctors are strongly cautioned from prescribing any sedatives for a course of more than 2 weeks.
It is up to you what you do next- your choice is either to quit the Zolpidem entirely, to keep taking it regularly long-term or to gradually take it less and less often with the aim of stopping it eventually.
Whatever you do- discuss it with your doctor.
Sedatives should generally not be stopped abruptly because there is the potential for seizures. Sedatives raise the seizure threshold, which is why they are used to treat seizures. Unfortunately, withdrawal from hypnotic sedatives can lower the seizure threshold and cause seizures in susceptible people. If you check the medication literature you will see a warning about not stopping the medication suddenly. That is why.
I suffered pretty horrible bouts of rebound insomnia from both benzodiazepines and Ambien, even taking them short-term, and even with reassurances from mydoctors that taking it as prescribed was unlikely to cause dependency.
So I figure either I’m extraordinarily sensitive, or the dependency/sleep disruption potential of these meds is being downplayed for one reason or another. Although I did indeed sleep wonderfully when I took them, the memory of those nights afterward when I tossed and turned, trying to fall asleep normally, is enough to keep me from using them again.